Drugs Information Online
Drugs and diseases reference index

Drugs and diseases reference index
Search
EN

Drugs A-Z List

Diseases & Conditions A-Z List

Herbs & Supplements

Medical Dictionary

Full Article

Popular Drugs

Popular Diseases & Conditions

Drugs reference index «Acetaminophen (N-Acetyl-p-Aminophenol; APAP)»

Acetaminophen

( N-Acetyl-p-Aminophenol ; APAP ) Pronunciation: (a-SEET-a-MIN-oh-fen)Class: Analgesic, Antipyretic

Trade Names:Acephen- Suppositories 120 mg- Suppositories 325 mg- Suppositories 650 mg

Trade Names:Acetaminophen Children's- Tablets, chewable 80 mg

Trade Names:Acetaminophen Extra Strength Caplets- Tablets 500 mg

Trade Names:Aminofen- Tablets 325 mg

Trade Names:Aminofen Max Extra Strength- Tablets 500 mg

Trade Names:Anacin- Tablets 500 mg

Trade Names:Apap- Tablets 325 mg- Tablets 500 mg

Trade Names:Apap 500- Liquid 500 mg per 5 mL

Trade Names:Apap Infant's Drops- Solution, concentrate 100 mg/mL

Trade Names:Apra Children's- Elixir 160 mg per 5 mL

Trade Names:Cetafen- Tablets 325 mg

Trade Names:Cetafen Extra- Tablets 500 mg

Trade Names:Children's Feverall- Suppositories 120 mg

Trade Names:Children's Genapap- Tablets, chewable 80 mg- Elixir 160 mg per 5 mL

Trade Names:Children's Mapap- Tablets, chewable 80 mg

Trade Names:Children's Silapap- Elixir 80 mg per 2.5 mL

Trade Names:Children's Tylenol Dye-Free- Liquid 160 mg per 5 mL

Trade Names:Children's Tylenol Meltaways- Tablets, chewable, dispersible 80 mg

Trade Names:Children's Tylenol Suspension Liquid- Liquid 160 mg per 5 mL

Trade Names:Children's Tylenol with Flavor Creator- Suspension, oral 160 mg per 5 mL

Trade Names:Ed-Apap Children's- Solution 160 mg per 5 mL

Trade Names:ElixSure Children's Fever Reducer/Pain Reliever- Solution 160 mg per 5 mL

Trade Names:Feverall- Suppositories 650 mg

Trade Names:Feverall Infants'- Suppositories 80 mg

Trade Names:Feverall Junior Strength- Suppositories 325 mg

Trade Names:Genapap- Tablets 325 mg

Trade Names:Genapap Extra Strength Gelcaps- Tablets, rapid release 500 mg

Trade Names:Genebs- Tablets 325 mg

Trade Names:Genebs Extra Strength- Tablets 500 mg

Trade Names:Infantaire Drops- Solution, concentrate 100 mg/mL

Trade Names:Infants' Silapap- Solution 100 mg/mL

Trade Names:Jr. Tylenol Meltaways- Tablets, chewable, dispersible 160 mg

Trade Names:Mapap- Capsules 300 mg

Trade Names:Mapap Arthritis Pain- Tablets, extended-release 650 mg

Trade Names:Mapap Caplets- Tablets 500 mg

Trade Names:Mapap Gelcaps- Tablets, rapid-release 500 mg

Trade Names:Mapap Infant Drops- Solution 100 mg/mL

Trade Names:Mapap Junior Strength- Tablets, chewable 160 mg

Trade Names:Mapap Regular Strength- Tablets 325 mg

Trade Names:Masophen- Tablets 325 mg- Tablets 500 mg

Trade Names:Masophen Extra Strength- Capsules 500 mg

Trade Names:Non-Aspirin Extra Strength Caplets- Tablets 500 mg

Trade Names:Nortemp Children's- Suspension, oral 160 mg per 5 mL

Trade Names:Pain and Fever- Tablets 325 mg- Tablets 500 mg

Trade Names:Pain and Fever Children's- Tablets, chewable 80 mg

Trade Names:Pain and Fever Relief Children's- Solution 160 mg per 5 mL

Trade Names:Pain and Fever Relief Children's Drops- Solution, concentrate 100 mg/mL

Trade Names:Pain Relief Extra Strength Caplets- Tablets 500 mg

Trade Names:Pain Reliever- Tablets 325 mg

Trade Names:Pain Reliever Extra Strength- Tablets 500 mg

Trade Names:Q-Pap- Tablets 325 mg- Tablets 500 mg

Trade Names:Q-Pap Children's- Liquid 160 mg per 5 mL- Suspension, oral 100 mg/mL

Trade Names:Q-Pap Infants Drops- Solution, concentrate 160 mg per 5 mL

Trade Names:Quick Melts Children's Non-Aspirin- Tablets, disintegrating 80 mg

Trade Names:Quick Melts Jr. Strength Non-Aspirin- Tablets, disintegrating 160 mg

Trade Names:Silapap Children's- Liquid 160 mg per 5 mL

Trade Names:Silapap Infants- Solution, concentrate 100 mg/mL

Trade Names:Tylenol 8 Hour- Tablets, extended-release 650 mg- Geltabs 650 mg

Trade Names:Tylenol Arthritis Pain- Tablets, extended-release 650 mg- Geltabs 650 mg

Trade Names:Tylenol Extra Strength- Liquid 166.6 mg per 5 mL

Trade Names:Tylenol Extra Strength Caplets- Tablets 500 mg

Trade Names:Tylenol Extra Strength Cool Caplets- Tablets 500 mg

Trade Names:Tylenol Extra Strength EZ TABS- Tablets 500 mg

Trade Names:Tylenol Extra Strength GoTabs- Tablets, chewable 500 mg

Trade Names:Tylenol Extra Strength Rapid Release Gels- Tablets, immediate-release 500 mg

Trade Names:Tylenol Infants' Drops- Solution, concentrate 100 mg/mL

Trade Names:Tylenol Regular Strength- Tablets 325 mg

Trade Names:Tylenol Sore Throat Daytime- Liquid 500 mg per 15 mL

Trade Names:UN-Aspirin Extra Strength- Tablets 500 mg

Trade Names:Valorin- Tablets 325 mg- Tablets 500 mg

Apo-Acetaminophen (Canada)Atasol (Canada)Pediatrix (Canada)Tempra (Canada)Tylenol Junior Strength Tablets “Meltaways” (Canada)

Pharmacology

Inhibits prostaglandins in CNS, but lacks anti-inflammatory effects in periphery; reduces fever through direct action on hypothalamic heat-regulating center.

Pharmacokinetics

Absorption

Rapid and complete from the GI tract. T max is 0.5 to 2 h; 4 h after overdosage.

Distribution

Distributed throughout most body fluids. Binding to plasma proteins is variable.

Metabolism

Primarily metabolized by hepatic conjugation (94%), and about 4% is metabolized by CYP-450 oxidase to toxic metabolite.

Elimination

The t ½ is about 2 h. 90% to 100% is recovered in the urine within the first day, primarily as inactive metabolites. 5% is excreted as unchanged drug.

Special Populations

Hepatic Function Impairment

The half-life may increase 2-fold or more in patients with liver disease.

Neonates and cirrhotic patients

The t ½ is slightly prolonged.

Indications and Usage

Temporarily relieves minor aches and pains due to common cold or flu, backache, headache, arthritis, menstrual and premenstrual cramps, muscular aches, sore throat, toothache; temporarily reduces fever.

Unlabeled Uses

Pain and fever prophylaxis after vaccination.

Contraindications

Standard considerations.

Dosage and Administration

If possible, use the patient's weight to determine the dose; otherwise, use age.

Adults and Children older than 12 yr of age

PO 325 to 650 mg every 4 to 6 h (immediate-release) or 1,300 mg every 8 h (extended-release). Do not exceed 4 g in 24 h.

Children

PO

12 yr of age or 43.6 kg (96 lb) or more

640 mg every 4 to 6 h (max, 5 doses/day [3.2 g in 24 h]).

11 yr of age or 32.7 to 42.3 kg (72 to 95 lb)

480 mg every 4 to 6 h (max, 5 doses/day [2.4 g in 24 h]).

9 to 10 yr of age or 27.3 to 32.3 kg (60 to 71 lb)

400 mg every 4 to 6 h (max, 5 doses/day [2 g in 24 h]).

6 to 8 yr of age or 21.8 to 26.8 kg (48 to 59 lb)

320 mg every 4 to 6 h (max, 5 doses/day [1.6 g in 24 h]).

4 to 5 yr of age or 16.4 to 21.4 kg (36 to 47 lb)

240 mg every 4 h (max, 5 doses/day [1.2 g in 24 h]).

2 to 3 yr of age or 10.9 to 15.9 kg (24 to 35 lb)

160 mg every 4 h (max, 5 doses/day [800 mg in 24 h])

Adults and Children 12 yr of age and older

PR Two 325 mg or one 650 mg suppositories every 4 to 6 h carefully inserted well up into rectum while symptoms persist (max, 3,900 mg in 24 h).

Children

PR

6 to 12 yr of age

One 325 mg suppository every 4 to 6 h carefully inserted well up into rectum while symptoms last (max, 1,900 mg in 24 h).

3 to 6 yr of age

One 120 mg suppository carefully inserted well up into rectum every 4 to 6 h while symptoms persist (max, 720 mg in 24 h).

12 to 36 months of age

One 80 mg suppository carefully inserted well up into rectum every 4 h (max, 480 mg in 24 h).

3 to 11 months of age

One 80 mg suppository carefully inserted well up into rectum every 6 h.

General Advice

  • Adult extra-strength formulation should not be used in children younger than 12 yr of age.
  • Shake elixirs, infant drops, and suspensions well before using.
  • Chew chewable tablets before swallowing.
  • Dissolve disintegrating tablets in mouth before swallowing. Do not chew or swallow whole.
  • Dissolve in the mouth or chew dispersible tablets before swallowing.
  • Swallow extended-release tablets whole; do not crush, break, or chew.
  • Suppositories are for rectal use only.
  • Remove suppository wrapper before inserting.

Storage/Stability

Oral dose forms

Store at 59° to 80°F. Avoid high humidity.

Suppositories

Store at 36° to 80°F.

Drug Interactions

Barbiturates, hydantoins, sulfinpyrazone

May decrease therapeutic effect of acetaminophen; concomitant long-term use may increase risk of hepatotoxicity.

Charcoal

As an antidote, charcoal can decrease the absorption of acetaminophen when given as soon as possible after overdosage.

Ethanol

Chronic excessive use may increase risk of hepatotoxicity.

Lamotrigine

Acetaminophen may reduce plasma concentration. If an interaction is suspected, adjust the lamotrigine dose accordingly.

Warfarin

Possible increased risk of bleeding, especially in doses more than 325 mg/day.

Adverse Reactions

Hematologic

Hemolytic anemia, leukopenia, neutropenia, pancytopenia, thrombocytopenia.

Hepatic

Jaundice.

Miscellaneous

Allergic skin eruptions, hypoglycemia, fever.

Precautions

Pregnancy

Category B .

Lactation

Excreted in breast milk.

Hepatic Function

Can cause liver damage, especially when recommended dose is exceeded. Chronic alcoholics should not exceed 2 g/day.

Persistent pain or fever

May indicate serious illness.

Overdosage

Symptoms

Abdominal pain, acute renal failure, anorexia, cardiac arrhythmias, confusion, diaphoresis, diarrhea, jaundice, liver failure, low BP, malaise, nausea, vomiting.

Patient Information

  • Instruct family to consult health care provider for use in children younger than 3 yr of age, and not to continue taking drug more than 5 days unless advised by health care provider.
  • Instruct adult patients not to continue taking drug more than 10 days for pain or 3 days for fever.
  • Instruct patients to contact health care provider if new symptoms occur, redness or swelling is present, pain gets worse or lasts for more than 10 days, or fever gets worse or lasts for more than 3 days.
  • Advise patient not to use with other products containing acetaminophen.
  • Advise patient that if a measuring cup is provided for oral liquids, to use it to determine children's dose.
  • Advise patients to shake suspensions well before using.
  • Advise patients that if a sore throat is severe, persists for more than 2 days, or is accompanied or followed by fever, headache, nausea, rash, or vomiting, to consult health care provider promptly.
  • Advise patients that if they consume 3 or more alcoholic drinks per day, to ask health care provider whether they should take acetaminophen or another pain reliever or fever reducer.
  • Caution patients not to exceed the recommended dose. In case of an overdose, instruct patient or caregiver to contact health care provider or a poison control center immediately. Prompt medical attention is critical even if no signs or symptoms are present.
  • Advise diabetic patients to use sugar-free form of drug.

Copyright © 2009 Wolters Kluwer Health.

Comment «Acetaminophen (N-Acetyl-p-Aminophenol; APAP)»